Florida, 2018

Lightning Strikes in Florida, August 12, 2018

August 12, 2018 · NWS JAX · 2 events in 2 counties and zones

Sea breeze storms developed over a moist and unstable airmass. Some storms produced damaging lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms developed over a moist and unstable airmass. Some storms produced damaging lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 12, 8:50 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 8:50 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
950 AM EDT Sun Aug 12 2018

.UPDATE...
Mostly sunny to partly cloudy to start the day with just a few
showers that were offshore but dissipating recently. Mean 1000-700
mb flow continues to be west-southeast but not as strong as prior
days now is about 8 kts. This should allow the east coast seabreeze
to push inland further today to west of I-95 this aftn. Morning
sounding parameters showed an overall better potential for
convection than the prior 2 days with a weaker CAP and better
moisture profile. PWAT was 1.93 inches but drier air with PWATS down
to about 1.5 inches is pushing in across southeast GA at this time
per GOES imagery and RAP guidance.

Modified sounding yielded SBCAPE of about 3000-3500 J/kg and strong
downdraft CAPE of about 1100 J/kg. Guidance has also trended higher
for POPs than past 2 days but still think its below climate average
for most of the region. This seems reasonable since temps aloft
continue to be warmer than normal at -6.5 at 500 mb. Have adjusted
POPs slightly down to account for current trends and hi-res
guidance. Highs again in the lower 90s with heat indices about 100-
105.

&&

.AVIATION...
VFR prevails outside of convection. Scattered showers and storms are
forecast to develop with the best chances around the 19z-23z time
frame but lowest chances expected around SSI. Light west southwest
flow expected with east coast sea breeze pushing through SSI, CRG,
SGJ, and JAX terminals around the 16z-22z time frame...with earliest
wind shifts occurring at SSI and SGJ.

&&

.MARINE...
Offshore flow will turn to the southeast and south this afternoon
around 10-15 kt. Seas around 1-3 ft today with mix of wind waves and
east swells.

Rip Currents: Mainly low Risk through Monday due to weak low surf
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  74  91  73 /  20  20  30  30
SSI  91  76  89  76 /  30  30  40  30
JAX  93  75  92  74 /  40  30  40  30
SGJ  90  74  90  74 /  50  40  50  30
GNV  91  74  89  74 /  50  30  50  20
OCF  90  74  89  73 /  60  30  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Bricker

In the hours before

Special weather statement, Aug 12, 12:04 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
104 PM EDT SUN AUG 12 2018

FLZ033-038-133-138-121730-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
104 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 130 PM EDT...

At 103 PM EDT, Doppler radar was tracking a thunderstorm over
Marineland, or near Palm Coast, moving east at 5 mph.

Wind gusts of 40 mph can be expected along with possible minor wind
damage. Frequent lightning and localized flooding possible.

Locations impacted include...
Palm Coast, Marineland and Crescent Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2953 8111 2956 8129 2969 8132 2976 8118
      2954 8110
TIME...MOT...LOC 1703Z 258DEG 4KT 2963 8124

SHASHY

The radar

The Jacksonville radar (KJAX), 114 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Flagler

When
August 12, 12:04 PM EST
Where
Flagler County, 0.69 mi N of Pine Lakes
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.540, -81.240

A fire was caused by a lightning strike on Palm Lakes Parkway in Palm Coast. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Lightning, Duval

When
August 12, 2:40 PM EST
Where
Duval County, 0.6 mi E of San Jose
Property damage
$200
Reported by
911 Call Center
Coordinates
30.230, -81.610

A tree was struck by lightning along Sanchez Road. The cost of damage was estimated for inclusion of the event in Storm Data. The time of damage was based on lightning data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781632, 781633.